I was diagnosed with GERD a year ago and have been on Nexium since then, 40mg's/day. I usually take the meds first thing in the morning 30-60 minutes before breakfast.
At first I thought the confusion and inability to focus was one of the symptoms of GERD in its advanced stages. But, I was having a hard time remembering things. Things got foggy for the first few hours after taking my meds in the morning. By late afternoon I was more focused, but felt tired. It's as if my body was severely dehydrated. It wasn't. I was keeping my self well hydrated and nourished.
After six months I tried taking a break from the meds. I suddenly had this sense of well being, not so much as before I had GERD, but definitely better than while taking Nexium. For two days I was waking up with positive feelings and a more positive frame of mind in the morning. I was more relaxed and could actually smile. Then after two days, the symptoms came back; I had abdominal pain and increased acidity. I went back on Nexium and haven't stopped taking it since.
During this past year there was another instance when I experienced the same level of well being that I had before GERD. I was again focused, relaxed, well aware of my surrounding, and confident. I'm on the GERD diet, but I haven't been able to figure out how I got that sense of well being for a few hours or what affected it.
Has anyone experienced anything like this?
I was on Nexium for about 2 1/2 years, and while I didn't experience side-effects like those you listed, I did have abdominal cramping & diarrhea. I'd suggest talking to your Dr. about your symptoms. Maybe he can prescribe a different medicine so that you can feel that clarity uninterrupted.
Best of luck! :)
Hello Steve, I have been taking Prevacid for about 3 years now and I have been experiencing the same symtoms as you. I feel tired all the time no matter how much sleep I get and am usually very sluggish and lazy. I never even considered the fact that I could be feeling this way because of the Prevacid. I take two 30mg pills a day, so I'm even on a higher dose than you are. The weird thing is, I don't think that inability to focus and sleepiness is a documented side effects of these medications - but who's to say they don't affect different people in different ways?
You just made me realize that it could be the Prevacid that's making me feel this way or maybe it's just the acid reflux in general that gives me the blues.
I am getting ready to go to a new gastro for a second opinion about my reflux. I have taken Nexium but I didn't think it did any good. Only took it for a month or so. Also, have taken Prilosec and it gave me stomach cramps and I felt lousy.
I've been trying some 'natural' remedies. I have started to take some digestive enzymes to see if they might help.
Hope you do better, Steve.
I had similar problems with Pepcid (40mg) and continue to have the problems with Nexium. I read that both of these classes of drugs cause a reduced absorbtion of vitamin B (I don't remember which forms of B). My experience has been that when I remember to take my vitamin B (I take 2 doses of 100% RDA, 1 at breakfast and 1 at lunch), the side effects of depression/lack of energy are reduced. Hope it helps.
I seem to be having side effects from Nexium too. Fatigue, but also muscle pain; pretty intense in my calves, thigh muscle, even my biceps and triceps ache. I wondered if anyone else has been experiencing this side effect. I stopped taking the Nexium for a day but the heartburn is so bad I end up taking the Nexium again. I also experience shortness of breath if I don't take the Nexium because the reflux is so bad.
Thanks for your reply Vicky. Per my doctor I have the start of arthritis in my hip, which does hurt but my calf muscles, thigh muscles and biceps ache like crazy. I am supposed to have thyroid blood work done at the end of May before my next check up. I also am diabetic. My doctor did a blood test to check for muscle problems but it came back negative but that was before I started the Nexium. Yes these diseases are difficult to deal with at times. Hope you have a good week too. Again thank you.
this message is for tyler. I have been taking all forms of gerd releif and i feal the very same things you do. I read online that prevacid and nexium deplete your body of b12 which in turn causes muscle pain and nerve damage. My legs also ache just like you described. I am not really sure what to tell you but i have suffered with neuropathy for a year now and it was brought on by a vitamin deficiency. I have been forgetful and confused and it was this site and all the testimonies that i have read to finally open my eyes. maybe if we just dont eat we will be alright. dont know what to do. Cant function without some sort of remedy.
I stopped the nexium but am using prilosec OTC - muscle pain seems better and have stopped crying for no apparant reason. I told my doctor I did this and she was OK with it for now. Perhaps it's the smaller dose that makes it seem like I'm doing better I'm not sure. Hope you all are feeling better too. Thanks for all your replies.